Tardive dyskinesia is a side effect of several antipsychotic drugs,
particularly Haloperidol. It only occurs after long-term treatment
with these drugs, and is characterized by jerky movements of the arms,
legs, and facial muscles. Here are links and information on this
We MOVE: Tardive Dyskinesia
This is a comprehensive site for this dyskinesia, with a definition,
symptoms, related disorders, medical progression and diagnosis,
treatment, and references. Worth taking a look at for the most
NAMI: Tardive Dyskinesia
"Tardive Dyskinesia, or TD, is one of the muscular side effects of
anti-psychotic drugs, especially the older generation like
haloperidol. TD does not occur until after many months or years of
taking antipsychotic drugs, unlike akathisia (restlessness), dystonia
(sudden and painful muscle stiffness) and Parkinsonism (tremors and
slowing down of all body muscles), which can occur within hours to
days of taking an antipsychotic drug. TD is primarily characterized by
random movements in the tongue, lips or jaw as well as facial
grimacing, movements of arms, legs, fingers and toes, or even swaying
movements of the trunk or hips. TD can be quite embarrassing to the
affected patient when in public. The movements disappear during sleep.
They can be mild, moderate or severe."
National Institute of Neurological Disorders & Stroke: Tardive Dyskinesia
"What is Tardive Dyskinesia?
Tardive dyskinesia is a neurological syndrome caused by the long-term
use of neuroleptic drugs. Neuroleptic drugs are generally prescribed
for psychiatric disorders, as well as for some gastrointestinal and
neurological disorders. Tardive dyskinesia is characterized by
repetitive, involuntary, purposeless movements. Features of the
disorder may include grimacing, tongue protrusion, lip smacking,
puckering and pursing, and rapid eye blinking. Rapid movements of the
arms, legs, and trunk may also occur. Involuntary movements of the
fingers may appear as though the patient is playing an invisible
guitar or piano.
Is there any treatment?
There is no standard treatment for tardive dyskinesia. Treatment is
highly individualized. The first step is generally to stop or minimize
the use of the neuroleptic drug. However, for patients with a severe
underlying condition this may not be a feasible option. Replacing the
neuroleptic drug with substitute drugs may help some patients. Other
drugs such as benzodiazepines, adrenergic antagonists, and dopamine
agonists may also be beneficial.
What is the prognosis?
Symptoms of tardive dyskinesia may remain long after discontinuation
of neuroleptic drugs; however, with careful management, some symptoms
may improve and/or disappear with time."
MedlinePlus Health Encyclopedia: Tardive dyskinesia
"Tardive dyskinesia are involuntary movements, especially of the lower
face, that develop after exposure to a group of medications known as
neuroleptics. The abnormal movements include tongue thrusting,
repetitive chewing, jaw swinging, and/or facial grimacing.
The most commonly used offending neuroleptics are old-generation
antipsychotic medications, such as haloperidol, trifluoperazine, or
fluphenazine. They act by blocking dopamine receptors in the brain.
The condition may be reversible, if recognized in the earliest stages,
by stopping the causative agent, but may be permanent. On occasion,
the condition may become significantly worse, even if the
antipsychotic drugs are stopped."
I found these sites by searching the MedlinePlus consumer health
database (www.medlineplus.gov) for "tardive dyskinesia". Please let
me know if I can further help you with this or any question.